Clinical Review

Management of paracetamol poisoning

BMJ 2011; 342 doi: (Published 20 April 2011) Cite this as: BMJ 2011;342:d2218
  1. Robin E Ferner, honorary professor of clinical pharmacology12,
  2. James W Dear, consultant clinical pharmacologist34,
  3. D Nicholas Bateman, professor of clinical toxicology3
  1. 1West Midlands Centre for Adverse Drug Reactions, City Hospital, Birmingham, UK
  2. 2School of Clinical and Experimental Medicine, College of Medical and Dental Sciences, University of Birmingham, Birmingham, UK
  3. 3National Poisons Information Service, Royal Infirmary of Edinburgh, Edinburgh EH16 4SA, UK
  4. 4University/BHF Centre for Cardiovascular Science, Edinburgh University, Queen’s Medical Research Institute, Edinburgh, UK
  1. Correspondence to: D N Bateman nick.bateman{at}
  • Accepted 23 March 2011

Summary points

  • Patients still die from paracetamol poisoning because they are not recognised to be at risk of harm or present too late for effective treatment

  • Patients who are malnourished, have been fasting, take enzyme inducing drugs, or regularly drink alcohol to excess are at higher risk of liver damage

  • Treat patients who have ingested too much paracetamol within eight hours of ingestion whenever possible

  • If the time of ingestion is known, treatment can be based on blood tests taken after four hours

  • If the timing is uncertain or unknown, treatment should be started immediately in all patients who are at potential risk

  • Treat patients as high risk unless factors that increase risk of harm are known to be absent

Paracetamol (acetaminophen) is an effective oral analgesic, with few adverse effects when used at the recommended dose. Nevertheless, paracetamol poisoning is common and potentially fatal.1 It is a leading cause of acute liver failure in the United Kingdom2 and the United States.3 Potential liver damage, predicted from blood paracetamol concentration and time from ingestion, can be prevented by prompt treatment with antidote. However, young and otherwise healthy patients still risk serious liver injury, especially if they present more than a few hours after overdose or take staggered overdoses over hours or days.4

Sources and selection criteria

We based our review on a PubMed search for articles on paracetamol (or acetaminophen) and acetylcysteine or (N-acetylcysteine) published between 1 January 1990 and 31 December 2010, without language limits. The search was limited to human clinical trials, meta-analyses, randomised controlled trials, reviews, and case reports. We also searched a newspaper database for reports published after 1988 of coroners’ inquests and procurators’ fiscal inquiries into fatal cases of paracetamol poisoning. In addition, we used a bibliography and our own collections of relevant references.5

How does paracetamol cause damage and who is at risk?

The …

Sign in

Log in through your institution

Free trial

Register for a free trial to to receive unlimited access to all content on for 14 days.
Sign up for a free trial